Texas, 2005

Tornado and Hail in Texas, May 13, 2005

May 13, 2005 · NWS LUB · 8 events in 3 counties and zones

7 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 13, 1:58 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 13, 1:58 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
258 PM CDT FRI MAY 13 2005

.SHORT TERM...
VERY COMPLICATED SURFACE PATTERN ACROSS THE REGION THIS AFTERNOON
AND EVENING FEATURING A MESOLOW OVER THE CAPROCK ESCARPMENT WITH A
BULGING DRYLINE INTO THE CENTRAL ROLLING PLAINS. A RETREATING
OUTFLOW MOVING NORTHWARD IN THE RED RIVER REGION ALONG WITH
NORTHERLY WIND SHIFT BOUNDARY MOVING THRU THE SOUTHERN PANHANDLES
INTO OUR NORTH-CENTRAL COUNTIES ADDS TO THE COMPLEXITY. HWO EARLIER
ISSUED AND SPC RISK AREAS HIGHLIGHT SVR THREATS TDY/TONIGHT...
INCLUDING THE THREAT OF ISOLD TORNADOES MAINLY IN THE NRN ROLLING
PLAINS. TSTMS SHOULD INITIATE IN THE NEXT FEW HRS ACROSS THE NRN
ROLLING PLAINS AND POSSIBLY SPREAD SOUTH ALONG DL. ONE CONCERN IS
THE POSSIBLE FUNNELING OF HIGHER THETA-E AIR BACK WEST INTO HALE AND
SWISHER COUNTIES WHERE BOUNDARIES ARE PRESENT FOR POSSIBLE
INITIATION...WILL WATCH THIS AREA CLOSELY. FEW CHANGES MADE TO
INHERITED WINDS. THE WIND SHOULD TURN NE ACROSS THE WHOLE AREA
TONITE AS MORE CONCENTRATED COLD FRONT PUSH OCCURS. THIS SHOULD
TEMPORARILY SHIFT THE MAIN THREAT OF STORMS TO OUR SOUTH AND WEST ON
SATURDAY HOWEVER WE WILL HAVE TO WATCH THE SW AND SRN COUNTIES
CLOSELY IN VICINITY OF OUTFLOW BOUNDARIES OR OTHER BAROCLINIC ZONES.
COOLER AIR BEHIND FRONT AND SUBSIDENCE ALOFT UNDER WEAK RIDGING
SHOULD RESTRICT COVERAGE OF PRECIP AND SVR POTENTIAL THRU SAT AFTN.

.LONG TERM...
WEAK SOUTHERN BRANCH TROUGH CURRENTLY CROSSING SIERRA INTO WESTERN
GREAT BASIN EXPECTED TO MOVE EAST WITHIN/BENEATH THE RIDGE TRYING TO
PUMP UP OVER SOUTHERN ROCKIES. THIS GUMS PATTERN UP ENOUGH TO SPREAD
SOME MID LEVEL MOISTURE AND INSTABILITY INTO SOUTHERN ROCKIES
SATURDAY NIGHT...AND ACROSS SOUTHERN PLAINS BY SUNDAY. CONVECTION
APPEARS WILL GENERATE ACROSS SOUTHERN ROCKIES LATE SATURDAY AND
SPREAD OUT INTO EASTERN PLAINS OF NEW MEXICO NEAR OLD FRONTAL
BOUNDARY VICINITY PECOS VALLEY...THEN TOWARDS WEST TEXAS. ANY
THUNDERSTORMS UP IN OUR AREA WOULD LIKELY BE NORTH OF FRONTAL
BOUNDARY NOT POSING SIGNIFICANT SEVERE THREAT...BUT HAVE INCREASED
TO A CHANCE MENTION FOR BOTH SATURDAY NIGHT AND SUNDAY. THIS WEAK
SYSTEM MAY STILL HAVE ENOUGH INFLUENCE SOUTHERN PLAINS FOR ANOTHER
GO-AROUND WITH STORMS ON MONDAY. FOR NOW HAVE ONLY ADDED SLIGHT
CHANCE MENTION THUNDERSTORMS FOR OUR EASTERN ZONES...BUT GIVEN
UNCERTAINTIES WITH CONVECTIVE FEEDBACK THIS LIKELY WILL NEED
REFINEMENT.

STILL PLAYING DRYING AND WARMING FOR MID TO LATE WEEK...THOUGH
ACKNOWLEDGING INDICATIONS AIRMASS MAY BE JUST A LITTLE SLOWER TO DRY
OUT AND STABILIZE ALOFT WITH LINGERING SOUTHWEST FLOW TUESDAY AND
HINT AT UPPER LEVEL RIPPLES. WILL LEAVE LATER SHIFTS TO TAKE ANOTHER
LOOK AT THAT.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  73  50  70 /  20  20  20  30
TULIA         51  74  52  70 /  40  20  20  30
PLAINVIEW     54  75  52  70 /  40  20  20  30
LEVELLAND     54  75  52  71 /  30  20  30  30
LUBBOCK       56  75  53  71 /  30  20  30  30
BROWNFIELD    56  76  53  72 /  30  30  30  30
CHILDRESS     57  76  53  74 /  50  10  20  30
SPUR          58  76  55  73 /  40  20  30  30
ASPERMONT     60  78  56  76 /  50  20  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

99/05
Hazardous weather outlook, May 13, 10:42 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT FRI MAY 13 2005

TXZ021>044-141642-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1142 AM CDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHEAST PANHANDLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND
ROLLING PLAINS TODAY AND TONIGHT. THIS SLIGHT RISK AREA IS GENERALLY
ALONG AND EAST OF A LINE FROM TULIA TO ROARING SPRINGS TO POST.

THE DRYLINE IS EXPECTED TO MOVE NEAR THE EASTERN EDGE OF THE
CAPROCK ESCARPMENT BY MID AFTERNOON. IN ADDITION A COLD FRONT WILL
MOVE SOUTH INTO THE SOUTHERN PANHANDLE WHILE AN OUTFLOW BOUNDARY
FROM PREVIOUS THUNDERSTORMS WILL MOVE NORTHWARD FROM THE NORTHERN
ROLLING PLAINS INTO THE SOUTHERN PANHANDLE. CONVERGENCE ALONG THESE
BOUNDARIES AND THE APPROACH OF AN UPPER LEVEL TROUGH OF LOW PRESSURE
ARE EXPECTED TO RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. MODERATE INSTABILITY AND SUFFICIENT WIND
SHEAR SHOULD ALLOW FOR ROTATING THUNDERSTORMS WHICH WOULD PRODUCE
LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY ACROSS THE SOUTHEASTERN PANHANDLE TO THE NORTH
OF THE OUTFLOW BOUNDARY WHERE AN EASTERLY COMPONENT TO THE LOW LEVEL
WINDS WILL BE MAINTAINED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION ACROSS THE SLIGHT AND MODERATE RISK AREAS LATER
THIS AFTERNOON AND EVENING IS LIKELY.

In the hours before

Local storm report, May 13, 10:19 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1119 AM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TORNADO          4 NW SOUTH PLAINS       34.27N 101.36W
05/12/2005                   FLOYD              TX   TRAINED SPOTTER

            ABOUT 3 MILES SW OF INTERSECTION OF CR A AND CR 8.
            TORNADO ON THE GROUND FOR ABOUT ONE MINUTE.

&&

MRC
Local storm report, May 13, 10:22 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 AM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          7 NW SOUTH PLAINS       34.30N 101.40W
05/12/2005  F4               FLOYD              TX   TRAINED SPOTTER

            6 MILES WEST OF INTERSECTION OF 207 AND CR A OR 2 MILES
            NORTH OF LONE STAR. BRIEF TOUCHDOWN...NO DAMAGE COULD BE
            SEEN.

&&

MRC
Local storm report, May 13, 10:22 AM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO REMOVE F-RATING
NATIONAL WEATHER SERVICE LUBBOCK TX
1122 AM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          7 NW SOUTH PLAINS       34.30N 101.40W
05/12/2005                   FLOYD              TX   TRAINED SPOTTER

            6 MILES WEST OF INTERSECTION OF 207 AND CR A OR 2 MILES
            NORTH OF LONE STAR. BRIEF TOUCHDOWN...NO DAMAGE COULD BE
            SEEN.

&&

MRC
Local storm report, May 13, 10:45 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             KRESS                   34.37N 101.75W
05/12/2005  1.00 INCH        SWISHER            TX   CO-OP OBSERVER

0600 PM     HAIL             6 E KRESS               34.37N 101.64W
05/12/2005  3.00 INCH        SWISHER            TX   CO-OP OBSERVER

            2-3 INCH HAIL REPORTED

&&

MRC
Local storm report, May 13, 12:56 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
156 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TORNADO          7 S SILVERTON           34.37N 101.30W
05/12/2005                   BRISCOE            TX   TRAINED SPOTTER

            TORNADO TOUCHED DOWN AT 517 PM AND WAS ON THE GROUND
            UNTIL 525 PM. DAMAGED POWER POLES AND TREES.

&&

MRC
Special weather statement, May 13, 1:05 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
205 PM CDT FRI MAY 13 2005

TXZ024>026-031-032-037-038-043-044-140200-
BRISCOE-CHILDRESS-COTTLE-DICKENS-HALL-KENT-KING-MOTLEY-STONEWALL-
205 PM CDT FRI MAY 13 2005

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 269
EFFECTIVE UNTIL 9 PM CDT FOR THE FOLLOWING COUNTIES...

BRISCOE...CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...
MOTLEY...AND STONEWALL.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

MCQUEEN

The radar

The Altus AFB radar (KFDR), 123 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Cottle

When
May 13, 3:15 PM CST
Where
Cottle County, 5 mi NNE of Paducah
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.083, -100.267

Hail, Cottle

When
May 13, 3:33 PM CST
Where
Cottle County, 10 mi E of Paducah
Measured
2.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.133

Tornado, Cottle

When
May 13, 4:15 PM CST
Where
Cottle County, 2 mi SW of Hackberry
Rating
F0
Path length
0.1 mi
Path width
40 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.917, -100.167

Fire department report of a brief tornado touchdown.

Hail, Briscoe

When
May 13, 4:21 PM CST
Where
Briscoe County, Silverton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.467, -101.300

Hail, Briscoe

When
May 13, 4:48 PM CST
Where
Briscoe County, 1 mi N of Quitaque
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -101.050

Hail, Briscoe

When
May 13, 4:48 PM CST
Where
Briscoe County, Quitaque
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.367, -101.050

Hail, Briscoe

When
May 13, 4:58 PM CST
Where
Briscoe County, Quitaque
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.367, -101.050

Hail, Childress

When
May 13, 5:13 PM CST
Where
Childress County, 3 mi E of Childress
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -100.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452121, 5452122, 5452123, 5452124, 5452125, 5452126, 5452127, 5452128.